Fractal Functions of Discontinuous Approximation


 Discontinuous Functions, Interpolation, Approximation, Functional Spaces, Fractals.

How to Cite

M.A. Navascués. (2014). Fractal Functions of Discontinuous Approximation. Journal of Basic & Applied Sciences, 10, 173–176.


A procedure for the definition of discontinuous real functions is developed, based on a fractal methodology. For this purpose, a binary operation in the space of bounded functions on an interval is established. Two functions give rise to a new one, called in the paper fractal convolution of the originals, whose graph is discontinuous and has a fractal structure in general. The new function approximates one of the chosen pair and, under certain conditions, is continuous. The convolution is used for the definition of discontinuous bases of the space of square integrable functions, whose elements are as close to a classical orthonormal system as desired.


Haar A. Zur Theorie der Orthogonalen Funktionensysteme. Math Annalen 1910; 69(3): 331-71.

Navascues MA. Non-smooth polynomials. Int J Math Anal 2007; 1(1-4): 159-74.

Navascues MA, Chand AKB. Fundamental sets of fractal functions. Acta Appl Math 2008; 100: 247-61.

Creative Commons License

This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.

Copyright (c) 2014 Journal of Basic & Applied Sciences